Texas, 2019

Tornado and Hail in Texas, March 9, 2019

March 9, 2019 · NWS FWD · 26 events in 10 counties and zones

An upper level disturbance and a Pacific cold front combined to generate scattered thunderstorms late Friday night through Saturday morning across parts of North and Central Texas. Large hail was the primary result, but a few storms also produced damaging winds and one weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance and a Pacific cold front combined to generate scattered thunderstorms late Friday night through Saturday morning across parts of North and Central Texas. Large hail was the primary result, but a few storms also produced damaging winds and one weak tornado. The tornado was embedded along the leading edge of the storm complex and occurred in Mesquite in Dallas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 11:37 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 8, 11:37 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1137 PM CST Fri Mar 8 2019

.AVIATION...
/06Z TAFs/

Concerns and challenges: Timing of convection. Isolated storms
already going up around KABI/KBKD/KGZN. Most of this activity is
moving NNE 30-40 knots. Have kept general timing between 09z-14z
across DFW Metro airports, but delayed start of things at Waco
where a capping inversion may delay things to between 11z-14z.
Some strong-severe storms with large hail expected. Depending how
well the cap holds, it's possible some localized very gusty winds
in excess of 40 knots will be possible as this system moves
through.

Otherwise, a 35-45 knot LLJ over NC TX has allowed MVFR cigs to
spread northward across Waco and eastern Metro airports already,
and will spread across western Metro airports within the next
hour. Cigs may briefly rise to above FL020 with stronger
convection and toward 12z, with the gradual veering of low level
flow and increasing upward ascent.

Otherwise, timing the prefrontal trough/dryline in between 13z-15z
still looks reasonable with surface winds shifting W/WSW 15-20
knots with gusts 25 knots+ looking likely. VFR conditions return
with strong westerly winds 15-25 knots, diminishing to between
10-15 knots early-mid afternoon.

05/

&&

.SHORT TERM... /Issued 315 PM CST Fri Mar 8 2019/
/Tonight through Saturday/

Early afternoon moisture channel imagery depicts a
deepening/sharpening upper trough draped from the Great Basin,
southward into Baja California. This feature will continue to
translate eastward this evening and overnight, and will be
responsible for driving a round of potentially strong to severe
convection through our forecast area. In the meantime, surface
analysis places a quasistationary front from near Gainesville to
Decatur to Breckenridge, but this feature will continue to wash
out and push north of the Red River this evening. Temperatures
ahead of the front have soared well into the 70s, about 10 degrees
above climatological normals for this time of year--pretty
remarkable considering we were dealing with single-digit wind
chills on Monday morning.

The rest of the afternoon and mid-evening hours should remain
pretty tranquil as we await the arrival of stronger forcing for
ascent associated with the aformentioned upper trough. In
addition, our special 18z sounding in support of VORTEX-SE sampled
extremely warm and dry conditions at 850 mb with temperatures
pushing +21 C. This represents the base of a notable EML plume
characterized by mid-level lapse rates nearing 8 C/km. With scant
low-level moisture and a lack of large scale forcing, this feature
will quite effectively cap us off to any convection at least
through mid-evening. The current thinking is that shower and
thunderstorm chances will remain low across our forecast area
through about 11 PM to midnight.

More notable mid-level heights falls, heralding the approach of
stronger forcing for ascent, will overspread the region late this
evening and overnight. As this occurs, lifting/moistening of the
capping inversion will commence, eventually opening the door to
the development of deep moist convection around or shortly after
midnight. Latest CAM guidance is in fairly good agreement in an
initial round of what appears to be elevated convection developing
across the Concho Valley and tracking northeastward towards
locales roughly along and west of I-35 in association with
increasing low-level warm advection. A lingering pocket of fairly
dry air is present in point forecast soundings in the 700 to 850
mb layer, and this adds a layer of complexity/uncertainty to the
forecast as it's unclear how/if this may deleteriously impact
updraft vigor. If initial updrafts can overcome and moisten this
layer, they would have access to the very steep lapse rate plume
aloft and sufficient deep layer shear to support rotating
updrafts. This initially activity would pose a threat for large
hail to perhaps golfball-size or slightly larger.

The latest guidance is indicating a potential for rapid upscale
growth into a broken linear complex as this activity presses
towards the I-35 corridor late tonight (after about 2-3 AM) as
increasing ascent encourages additional thunderstorm development.
Low-level lapse rates don't look all that impressive, indicating a
propensity for any updrafts to ingest parcels rooted mainly above
the surface. However, effective inflow bases may lower towards
the surface if a mature squall line materializes, delivering a
strong to locally damaging wind threat into the Metroplex and
points east of I-35 late tonight. The tornado potential still
appears low given limited low-level instability and rather veered
low-level flow, but conditions may become marginally more
favorable for locales both north of I-20 and east of I-35/35E.

As this initial activity moves off to our east around daybreak on
Saturday, additional convection may fire along the incoming
Pacific front, perhaps right along the I-35 corridor around 5-7
AM. The steepest lapse rates will be shifting off to the east
during this timeframe, and the potential for parcels to ingest
recently convectively-processed air may temper the severe threat
with this second wave somewhat. That said, large scale forcing
will be intense, so would anticipate a continued severe threat
(quarter-sized hail and some localized damaging wind gusts).

Activity will finally clear our CWA completely just before noon
on Saturday leaving behind breezy west winds and rapidly clearing
skies. The strong downsloping component to the low-level flow
should allow temperatures to soar back into the 70s and even lower
80s even though we'll be located behind a cold front.

Carlaw

&&

.LONG TERM... /Issued 315 PM CST Fri Mar 8 2019/
/Saturday Night through Friday/

Dry and subsident air will continue to filter into the region
Saturday night as an upper trough moves quickly northeast and a
weak cold front moves in from the north. The cold front will
stall across the forecast areas Sunday morning as another upper
level low pressure system deepens off the West Coast. Although
large scale lift will steadily increase through the day and upper
level moisture will increase, the chances for any precipitation
will be low and likely confined to locations near the stalled
front. Since it will be difficult to pinpoint exactly where the
cold front will be Sunday, we will keep PoPs in the 20 to 30
percent range.

Large scale lift and warm air advection will both increase across
the region Sunday night through Monday as the upper low
intensifies and drops south near the Baja Peninsula. Deep moisture
and increasing mid level destabilization will result in numerous
showers and isolated thunderstorms with the best rain/storm
chances across the west.

The upper low is progged to begin to open up and lift across the
Desert Southwest Monday night/Tuesday with the best lift and
instability shifting eastward into North and Central Texas.
Therefore, thunderstorms will become more numerous through Tuesday
with a some potential for strong/severe storms. However, the
larger threat will likely be from locally heavy rainfall as
precipitable water values increase to around 1.5 inches and the
potential for training storms increases. We will continue to
assess the severe weather potential in the coming days, but with
abundant moisture and strong dynamics in place some severe
weather is a pretty good bet.

The upper low should finally translate east across the state
Tuesday night and Wednesday, resulting in another round of showers
and thunderstorms followed by a quick end to the precipitation
from west to east Wednesday afternoon with the arrival of a
Pacific cold front. It will become windy and much drier behind the
front, however, we do not anticipate any significant wild fire
concerns since all areas are expected to get appreciable rainfall
prior to FROPA.

The second half of next week should be dry and a bit cooler with
the passage of a stronger cold front late Thursday into Friday.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  76  48  59  49 /  90  40   0  20  50
Waco                65  79  50  65  52 /  90  50   0  20  40
Paris               64  76  46  56  47 / 100  70   0  20  40
Denton              62  76  45  56  47 /  80  40   0  20  50
McKinney            63  75  46  57  47 /  90  50   0  20  40
Dallas              64  77  50  59  50 /  90  50   0  20  50
Terrell             64  76  47  59  50 / 100  60   0  20  50
Corsicana           65  77  50  62  51 / 100  70   0  20  40
Temple              64  81  51  67  54 /  70  50   0  30  40
Mineral Wells       59  77  45  58  47 /  70  20   0  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/08
Hazardous weather outlook, Mar 8, 3:24 PM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
324 PM CST Fri Mar 8 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
324 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will increase around midnight tonight and
continue into Saturday morning. Some storms could become strong or
severe, particularly near and east of Interstate 35. Large hail will
be the main threat with stronger storms overnight, but localized
damaging wind gusts will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will continue through the mid-morning hours on Saturday
before moving east of the area by midday. Strong to severe storms may
continue through the morning hours east of Interstate 35 with
predominantly a hail and strong and gusty wind threat.

Thunderstorm chances will return on Monday and continue through the
first half of the week. Some strong or severe storms may be possible
throughout this time period, and flooding concerns may also arise
after multiple days of rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested after midnight tonight.

Carlaw

In the hours before

Special weather statement, Mar 9, 2:49 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
249 AM CST SAT MAR 9 2019

TXZ115-090930-
Stephens TX-
249 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS COUNTY UNTIL 330 AM
CST...

At 249 AM CST, Doppler radar was tracking a strong thunderstorm over
Ibex, or 11 miles southeast of Albany, moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Breckenridge, Necessity, Crystal Falls and Us-
180 Near The Shackelford-Stephens County Line.

LAT...LON 3280 9910 3296 9889 3295 9858 3264 9858
      3254 9910
TIME...MOT...LOC 0849Z 240DEG 60KT 3265 9912

30
Special weather statement, Mar 9, 3:05 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
305 AM CST SAT MAR 9 2019

TXZ129-090945-
Eastland TX-
305 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 345 AM
CST...

At 304 AM CST, Doppler radar was tracking a strong thunderstorm near
Atwell, or 11 miles southwest of Cisco, moving east at 65 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Eastland, Cisco, Ranger, Gorman, Rising Star and Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3251 9911 3251 9847 3230 9848 3208 9893
      3208 9912
TIME...MOT...LOC 0904Z 249DEG 58KT 3231 9915

30

The radar

The Dyess AFB radar (KDYX), 32 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Eastland

When
March 9, 3:15 AM CST
Where
Eastland County, Cisco
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.380, -98.970

A social media report indicated nickel-sized hail in the city of Cisco, TX.

Hail, Tarrant

When
March 9, 4:51 AM CST
Where
Tarrant County, 1.22 mi NW of Lake Worth
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.814, -97.413

Amateur radio reported half-dollar sized hail near the intersection of Azle Avenue and Loop 820 in the city of Lake Worth, TX.

Hail, Tarrant

When
March 9, 4:59 AM CST
Where
Tarrant County, Haltom City
Measured
1 in hail
Reported by
Social Media
Coordinates
32.800, -97.270

A social media report indicated quarter-sized hail in Haltom City, TX.

Hail, Tarrant

When
March 9, 5:00 AM CST
Where
Tarrant County, 1.17 mi NNW of Keller Alta Vista Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.915, -97.290

A National Weather Service employee reported quarter-sized hail near the intersection of Beach Street and Heritage Trace Parkway in the city of Fort Worth, TX.

Hail, Tarrant

When
March 9, 5:12 AM CST
Where
Tarrant County, Grapevine
Measured
1 in hail
Reported by
Social Media
Coordinates
32.930, -97.080

A social media report indicated quarter-sized hail in the city of Grapevine, TX.

Hail, Collin

When
March 9, 5:14 AM CST
Where
Collin County, Prosper
Measured
1 in hail
Reported by
Social Media
Coordinates
33.230, -96.820

A social media report indicated quarter-sized hail in the city of Prosper, TX.

Hail, Tarrant

When
March 9, 5:15 AM CST
Where
Tarrant County, 1.73 mi NNE of Ft Worth Blue Mnd Ar
Measured
1 in hail
Reported by
Social Media
Coordinates
32.872, -97.317

A social media report indicated quarter-sized hail ear the intersection of Basswood Blvd and Interstate 35 in the city of Fort Worth, TX.

Hail, Dallas

When
March 9, 5:15 AM CST to 5:19 AM CST
Where
Dallas County, 2.84 mi ENE of Coppell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.966, -96.975

Penny to nickel sized hail was reported on Pheasant Lane in Coppell. The hail fell for 4 minutes.

Hail, Denton

When
March 9, 5:19 AM CST
Where
Denton County, 3.07 mi E of Grapevine Res
Measured
1 in hail
Reported by
Social Media
Coordinates
33.014, -97.097

A social media report indicated quarter-sized hail in the city of Flower Mound, TX.

Hail, Denton

When
March 9, 5:30 AM CST
Where
Denton County, Hebron
Measured
1 in hail
Reported by
Social Media
Coordinates
33.030, -96.880

A social media report indicated quarter-sized hail near the city of Hebron, TX.

Hail, Collin

When
March 9, 5:34 AM CST
Where
Collin County, 3 mi NNW of Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.140, -96.700

A trained spotter reported quarter-sized hail approximately 3 miles north-northwest of the city of Allen, TX.

Hail, Tarrant

When
March 9, 6:30 AM CST
Where
Tarrant County, 4.11 mi WNW of Westland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.740, -97.567

Just over 1 hail was reported in the Walsh Ranch area of west Fort Worth by a tv station viewer.

Hail, Somervell

When
March 9, 6:57 AM CST
Where
Somervell County, Glen Rose
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -97.750

A public report indicated quarter-sized hail in the city of Glen Rose, TX.

Hail, Johnson

When
March 9, 7:06 AM CST
Where
Johnson County, Burleson
Measured
0.75 in hail
Reported by
Public
Coordinates
32.530, -97.320

Hail, Somervell

When
March 9, 7:07 AM CST
Where
Somervell County, 2 mi ENE of Glen Rose
Measured
1.25 in hail
Reported by
Public
Coordinates
32.241, -97.718

A public report indicated quarter-sized hail just east-northeast of the city of Glen Rose, TX.

Hail, Dallas

When
March 9, 7:30 AM CST
Where
Dallas County, Dallas
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.770, -96.780

Broadcast media reported quarter-sized hail in the city of Dallas.

Hail, Dallas

When
March 9, 7:32 AM CST
Where
Dallas County, Cedar Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
32.580, -96.950

Tornado, Dallas

When
March 9, 7:38 AM CST to 7:45 AM CST
Where
Dallas County, 1.63 mi SW of Mesquite to 1.27 mi SSE of Mesquite
Rating
EF0
Path length
1.71 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.752, -96.619

A National Weather Service survey team found evidence of EF-0 tornado damage in the city of Mesquite, TX. The damage started on the 1500 block of Allen Dr (just west of|Interstate 635) with damage consisting of loss of roof material, a chimney blown off, tree limbs blown down, and window damage. The path continued to Emmanuel Pentecostal Church which is located on a ridge along I-635 just south of New Market Rd. The church sustained damage to the metal roof (peeled back) and the brick facade on the southwest corner of the building. Notably, the trees seemed undisturbed, and no other buildings appeared to be damaged. One light pole was snapped at the base, facing east. A billboard sign for the church was damaged in that the sign was destroyed, but the structure of the billboard seemed unharmed. The damage path continued across I-635 into a residential area where damage was to roof material, windows, small trees, and fences. Two stop signs on opposite corners from one another were bent over at the base, both facing east. The damage path was very|narrow. Lighter damage was found in the subdivision along the west side of S Belt Line Rd. A few large trees were blown over. The damage seemed to taper off to the east of S Belt Line Rd, with one large tree blown over along Wilkinson Drive, with only light roof damage noted along Corta Dr. No damage was found along Pioneer Rd, so the end of the damage path was likely at the corner of Corta Dr and Lindo Dr.

Thunderstorm Wind, Dallas

When
March 9, 7:43 AM CST
Where
Dallas County, Mesquite
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.770, -96.600

A social media report indicated thunderstorm wind damage just south of the city of Mesquite, TX.

Thunderstorm Wind, Rains

When
March 9, 8:35 AM CST
Where
Rains County, 1.76 mi WNW of Point
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.928, -95.909

Rains County Sheriff's Department reported trees blocking County Road 1520 just west of the city of Point, TX.

Hail, Rains

When
March 9, 8:38 AM CST
Where
Rains County, Emory
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.870, -95.750

Emergency management reported nickel size hail in the city of Emory, TX.

Hail, Henderson

When
March 9, 8:58 AM CST
Where
Henderson County, Tool
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.270, -96.170

Tool PD reported nickel-size hail in the city of Tool, TX.

Thunderstorm Wind, Van Zandt

When
March 9, 9:00 AM CST
Where
Van Zandt County, 14 mi SW of Canton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.407, -96.040

Van Zandt County Sheriff's Department reported that a back porch was removed by thunderstorm winds approximately 14 miles southwest of the city of Canton, TX.

Thunderstorm Wind, Van Zandt

When
March 9, 9:15 AM CST
Where
Van Zandt County, 7 mi SE of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.478, -95.785

Van Zandt County Sheriff's Department reported multiple trees down near the intersection of FM 2909 and FM 4113, approximately 7 miles southeast of the city of Canton, TX.

Thunderstorm Wind, Van Zandt

When
March 9, 9:20 AM CST
Where
Van Zandt County, 2.01 mi NNW of Ben Wheeler
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.478, -95.707

Van Zandt County Sheriff's Department reported numerous trees down near FM 773 southeast of the city of Canton, TX.

Hail, Henderson

When
March 9, 9:45 AM CST
Where
Henderson County, 1 mi N of Brownsboro
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.315, -95.620

A social media report indicated quarter to ping-pong ball size hail approximately one mile north of the city of Brownsboro, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808502, 808503, 808504, 808505, 808506, 808507, 808508, 815426, 808509, 808510, 808511, 815418, 808512, 815420, 808513, 808643, 815423, 808644, 808646, 808650, 808651, 808653, 808656, 808657, 808666, 808668.